Alert archive / New York / Flash Flood Warnings in 2017

Flash Flood Warning 16, NWS Burlington, VT

August 3, 2017Franklin County, St. Lawrence County, New York

NWS Burlington, VT issued this flash flood warning at Aug 3, 2017, 4:32 PM EDT for Franklin County, St. Lawrence County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 4:32 PM EDT (20:32 UTC)
Expired
Aug 3, 2017, 8:30 PM EDT
In force
4 hr
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, NY, St. Lawrence County, NY

The radar

The Burlington radar (KCXX), 103 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

209 
WGUS51 KBTV 032032
FFWBTV
NYC033-089-040030-
/O.NEW.KBTV.FF.W.0016.170803T2032Z-170804T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Burlington VT
432 PM EDT THU AUG 3 2017

The National Weather Service in Burlington has issued a

* Flash Flood Warning for...
  West central Franklin County in northern New York...
  East central St. Lawrence County in northern New York...

* Until 830 PM EDT

* At 431 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two to three inches of 
  rain have already fallen. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Carry Falls Reservoir, Lake Ozonia, Madawaska, Santa Clara, St.
  Regis Falls, Azure Mountain and Duane Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4458 7420 4439 7468 4457 7488 4479 7434

$$
RDeal
1 follow-up statement
664 
WGUS71 KBTV 040022
FFSBTV

Flash Flood Statement
National Weather Service Burlington VT
822 PM EDT THU AUG 3 2017

NYC033-089-040032-
/O.EXP.KBTV.FF.W.0016.000000T0000Z-170804T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin NY-St. Lawrence NY-
822 PM EDT THU AUG 3 2017

...THE FLASH FLOOD WARNING FOR WEST CENTRAL FRANKLIN AND EAST CENTRAL
ST. LAWRENCE COUNTIES WILL EXPIRE AT 830 PM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4458 7420 4439 7468 4457 7488 4479 7434

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:30 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 3, 3:30 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
330 PM EDT Thu Aug 3 2017

.SYNOPSIS...
Scattered showers and thunderstorms are expected this afternoon and
again on Friday afternoon and evening...as a warm and humid air mass
prevails across the North Country. A few of the stronger storms
will be capable of gusty winds...small hail...and localized
heavy downpours. Given the very slow movement of storms...the
threat for isolated flash flooding will need to be watched
closely. Cooler and drier weather returns by the second half of
the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 147 PM EDT Thursday...Forecast playing out nicely with
terrain enhancing convection early this afternoon. Sufficient
instability has developed to enhance convective potential as
well and while flow aloft is weak...its a bit stronger than
yesterday and this may help try and organize a few storms...but
overall still looking at pulse storms for this afternoon and
evening. Storm near Ellenburg Depot produced a 36 knot wind gust
and just over a half inch of rain in 20 minutes. No changes
needed at this time.

Previous Discussion...
Going forecast in good shape and no big changes needed at this
time. Only change was to use areal coverage for convection
versus uncertainty term. Morning composite analysis still
favorable for isolated to scattered pulse storms developing as
flow aloft remains week...but sufficient instability develops
with highs in the 80s and dew points in the lower to mid 60s.
850-500 millibar lapse rates are approaching dry adiabatic this
afternoon and supports the idea of sufficient instability
developing. Convection will be primarily terrain driven...but
some of the data indicates there may be a weak surface boundary
over northeast New York and northwest Vermont that could focus
convection this afternoon. Plus this area is closer to slightly
stronger flow which exists across southeast Ontario/southwest
Quebec. Enhanced wording for gusty winds...small hail...and
heavy downpours already in the forecast and makes sense to
continue.

Previous Discussion...
A very active period of weather is expected with daily chances
for showers and thunderstorms. Water vapor shows deep southwest
flow across the ne conus with weak embedded 5h vort over
northern Ohio/eastern Great Lakes early this morning. This
energy aloft is progged to be across northern NY by 18z...while
a weak surface boundary drops toward the international border.
These ingredients combined with enhanced ribbon of 850 to 500mb
rh...will interact with sfc based cape values between 1500 and
2000 j/kg to produce scattered showers/storms this aftn.
Vertical wind profile is very weak with 500mb winds btwn 10 to
15 knots...so looking at classic pulse environment with moderate
instability and weak shear. Our synoptic scale lift and
moisture is better today than yesterday...so expecting greater
areal coverage of convection with isolated svr potential with
the stronger updrafts. Given equilibrium levels up to 40,000
feet and large cape profiles...thinking updrafts will be
sufficient enough for precip loading in the column to produce
isolated downburst capable of damaging wind gusts and 1 inch
diameter hail. Given this potential have gone ahead and mention
small hail...gusty winds...and heavy rainfall in grids. Based on
composite reflectivity from HRRR/BTV 4km and NAM 3km...thinking
convection develops over the northern dacks by 17z and slowly
spreads toward the cpv by mid aftn. A similar type scenario
expected over the central/northern VT mountains...with storms
slowly moving east at 5 to 10 mph. Also...pws between 1.50 and
1.70...along with storm motions of 10 to 15 knots...supports the
idea of localized heavy rainfall. The potential for isolated
flash flooding with high rainfall rates up to 2 inches per hour
in the stronger convective elements will need to be watched
closely...especially northern Dacks/Green Mtns this aftn.
Progged 850mb temps btwn 14-16c support highs very similar to
yesterday...upper 70s mountains to mid/upper 80s warmest
valleys. Have trended toward the warmer mav/bc guidance.

Tonight...Areal coverage and intensity of convection should quickly
wane with the loss of daytime heating and associated instability.
Noticing weak short wave energy and ribbon of mid level
moisture...moving from southwest to northeast across our cwa btwn
04z-08z...which may produce a shower/rumble of thunder. Fog coverage
is tricky with leftover debris clouds and areas not reaching cross
over values...but better low level moisture from previous aftn
convection. Have some patchy fog in favor valley locations of the
dacks and central/eastern vt. Temps range from mid 50s slk to upper
60s btv.

Friday...mid/upper level trof across the central Great Lakes
approaches our western cwa with associated modest height falls late
in the day. This trof and increase gradient will help to increase 0
to 6 km shear parameter btwn 25 and 30 knots by 00z across the
slv...with cape values around 2000 j/kg. This
shear/instability...combined with initial 5h vort and weak pre-
frontal trof will provide enough lift for another round
showers/storms. Thinking some slightly better organization to the
convection is likely...especially northern ny zones btwn 20-00z
Friday. Have mention gusty winds/small hail again...but once again
the best upper level forcing and surface convergence arrives after
00z...so only a marginal risk for svr is anticipated. Low level
thermal profiles change very little...expect highs mainly in the
upper 70s to upper 80s depending upon location.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 451 AM EDT Thursday...Friday night will see increased
influence from a slow moving upper trough over the Great Lakes
region. Strong sheer moves into the St Lawrence Valley after
00Z, almost 50 knots at 925mb, as we lose daytime instability.
Along with that, the highest PWATs will still be west and south
of the CWA. So while all the pieces may not line up for a severe
event, the potential for showers and thunderstorms does exist.
That potential continues as the slow moving front drags through
Northern New York Saturday morning and eventually into Vermont
Saturday afternoon and evening.

Overnight temps will be seasonably warm with cloud cover and
southerly flow with lows in the low to upper 60s. Saturday highs
will see the end of the seasonably warm temps with highs only in
the low to mid 70s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 330 PM EDT Thursday...Generally looking at a fairly
decent week weatherwise from Sunday onward into the
Thursday/Friday time frame. Temperatures will average about 3 to
6 degrees below early August norms through much of the period
(70s and 50s) and will feel comfortably pleasant to most folks.
After a fair and pleasant Sunday, inclement weather will return
during Monday and Monday evening as a wave of low pressure
tracks to our south across the northern Mid-Atlantic into
southern New England. This will be the worst stretch of weather
for the week with this morning's global models remaining broadly
on board with this solution. Given the low's track to our south
we'll likely reside in a seasonably cool and stable airmass
with any threat of storms remaining far to our south. As such
I've maintained high chance to likely pops (50-70%) for showers
or a few periods of light rain during this period with highest
coverage across central and southern counties where some spots
will hold in the 60s for highs.

After a few morning showers on Tuesday, fair weather then returns by
Tuesday afternoon into Thursday as high pressure bridges across the
northeastern third of the nation. Some uncertainty then creeps into
the forecast toward the end of the work week as additional northern
stream energy makes a run at the region. Models at odds with one
another on timing and degree of amplification of this system with
this morning's ECMWF output on the less bullish-side of solutions.
Given this disagreement, have painted only lower end chance pops for
showers or a few storms from later Thursday into Friday, mainly
focused across the western half of the forecast area. Plenty of time
to see how this all evolves in the coming days so don't cancel any
outdoor late week plans at this point.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Through 18Z Friday...Isolated to scattered convection will exist
through about 02z. While most of the area will see VFR
conditions...any showers or thunderstorms could produce brief
IFR conditions due to heavy rain. Gusty winds to 30 knots will
also be possible with any of the storms. Storms end around 02z
and then rather quiet conditions prevail overnight. Still
looking at a lot of low level moisture and thus some low clouds
and fog may develop at a number of locations overnight...mainly
between 07z and 12z. Conditions may lower into the IFR to LIFR
categories as a result. All areas will become VFR after 12z.
Winds will generally be under 10 knots through the period...but
will become more pronounced from the south and southwest after
14z.

Outlook...

Friday Night: VFR. Chance SHRA...Chance TSRA.
Saturday: VFR. Breezy. Likely SHRA...Chance TSRA.
Saturday Night: VFR. Slight Chance SHRA.
Sunday: VFR. Slight Chance SHRA.
Sunday Night: VFR. NO SIG WX.
Monday: VFR. Chance SHRA.
Monday Night: VFR. Chance SHRA.
Tuesday: VFR. Chance SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Taber
NEAR TERM...Evenson/Taber
SHORT TERM...Verasamy
LONG TERM...JMG
AVIATION...Evenson
Hazardous weather outlook, Aug 3, 3:27 AM EDT, 13 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
327 AM EDT Thu Aug 3 2017

NYZ026>031-034-035-087-VTZ001>012-016>019-040730-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
327 AM EDT Thu Aug 3 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected to develop by early this
afternoon and decrease in areal coverage around sunset. The primary
threat will be gusty winds...small hail...and localized heavy down
pours. A few stronger pulses will be capable of isolated damaging
wind gusts and 1 inch hail...along with very heavy rainfall
rates...which may cause some isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorms are expected on Friday aftnoon into Friday
Night with primary threat being gusty winds and heavy rainfall. A few
severe storms are possible...especially over northern New York.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 3, 2:53 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Burlington VT
253 PM EDT THU AUG 3 2017

NYZ029-087-031930-
Southeastern St. Lawrence-Southwestern St. Lawrence-
253 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ST. LAWRENCE COUNTY...

At 253 PM EDT, a strong thunderstorm was located near Degrasse,
moving northeast at 20 mph.

Winds in excess of 30 mph are possible with this storm along with
heavy rainfall.

Locations impacted include...
Gouverneur, Fowler, Degrasse, Richville, Hermon, Pierrepont, Russell,
Fine, Pitcairn, Edwards, Pyrites, Talcville, South Edwards, North
Russell, Fullerville, Balmat, West Fowler, West Pierrepont, South
Russell and East De Kalb.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4460 7506 4437 7476 4415 7529 4432 7567
TIME...MOT...LOC 1853Z 237DEG 17KT 4437 7519

RDeal
Special weather statement, Aug 3, 3:01 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Burlington VT
301 PM EDT THU AUG 3 2017

NYZ030-031-032000-
Southern Franklin-Western Clinton-
301 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLINTON AND
NORTHERN FRANKLIN COUNTIES...

At 301 PM EDT, a strong thunderstorm was located 7 miles northwest of
Debar Mountain, moving northeast at 15 mph.

Winds in excess of 30 mph are possible with this storm along with
heavy rainfall.

Locations impacted include...
Churubusco, Merrill, Bryants Mill, Santa Clara, Whippleville, Duane
Center, Ellenburg Mountain, Azure Mountain, Harrigan, Ellenburg
Center, Owls Head, Chasm Falls and Brainardsville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4478 7379 4446 7457 4464 7459 4499 7392
TIME...MOT...LOC 1901Z 237DEG 11KT 4464 7436

RDeal
Special weather statement, Aug 3, 3:31 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Burlington VT
331 PM EDT THU AUG 3 2017

NYZ087-032015-
Southwestern St. Lawrence-
331 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ST. LAWRENCE
COUNTY...

At 330 PM EDT, a strong thunderstorm was located near Redwood, moving
northeast at 10 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Gouverneur, Richville, Edwardsville, Hammond, Morristown, Rossie,
Chippewa Bay, South Hammond, Nelson Corner, North Hammond, Jacques
Cartier State Park, North Gouverneur and Schermerhorn Landing.

LAT...LON 4441 7579 4442 7579 4442 7581 4443 7579
      4443 7577 4444 7579 4444 7577 4445 7576
      4445 7578 4447 7577 4447 7579 4451 7575
      4464 7559 4437 7526 4427 7557 4439 7583
      4441 7584
TIME...MOT...LOC 1930Z 238DEG 10KT 4434 7573

RDeal
Special weather statement, Aug 3, 4:19 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Burlington VT
419 PM EDT THU AUG 3 2017

NYZ026-027-029-030-087-032100-
Northern St. Lawrence-Northern Franklin-Southeastern St.
Lawrence-Southern Franklin-Southwestern St. Lawrence-
419 PM EDT THU AUG 3 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL FRANKLIN AND
NORTHEASTERN ST. LAWRENCE COUNTIES...

At 418 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Canton to near Parishville to near
Lake Ozonia to near Madawaska. Movement was northeast at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Potsdam, Canton, Moira, Parishville, Debar Mountain, Bryants Mill,
Norwood, Brasher Falls, Lake Ozonia, Madawaska, Brushton,
Lawrenceville, Dickinson, Hopkinton, Santa Clara, North Stockholm,
West Bangor, Dickinson Center, Duane Center and West Parishville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4482 7490 4487 7456 4471 7413 4457 7403
      4432 7447 4448 7459 4457 7493 4455 7528
TIME...MOT...LOC 2018Z 235DEG 25KT 4466 7509 4467 7485 4460 7446 4449
7434

RDeal
Special weather statement, Aug 3, 4:22 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Burlington VT
422 PM EDT THU AUG 3 2017

VTZ011-012-019-032045-
Western Rutland-Eastern Rutland-Windsor-
422 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RUTLAND AND WEST
CENTRAL WINDSOR COUNTIES...

At 421 PM EDT, a strong thunderstorm was located over Mendon, moving
northeast at 15 mph.

Winds have already gusted to 40 mph at the RUT airport with this
storm and continue to be capable of gusting in excess of 40 mph.

Locations impacted include...
Rutland, Stockbridge, Chittenden, Mendon, Pittsfield, Killington,
Shrewsbury, Rutland City, Bridgewater, Barnard, Clarendon, Plymouth,
Pittsford, East Pittsford, North Clarendon, South Sherburne, Giffords
Woods State Forest Park, North Sherburne, Center Rutland and Gifford
Woods State Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4359 7303 4384 7292 4370 7259 4351 7281
TIME...MOT...LOC 2021Z 209DEG 14KT 4362 7288
Special weather statement, Aug 3, 4:27 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Burlington VT
427 PM EDT THU AUG 3 2017

NYZ034-035-VTZ005-032115-
Western Essex-Eastern Essex-Western Chittenden-
427 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ESSEX AND WEST
CENTRAL CHITTENDEN COUNTIES...

At 427 PM EDT, a strong thunderstorm was located near Elizabethtown,
moving northeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Essex, Willsboro, Westport, Elizabethtown, Shelburne, Keeseville,
Charlotte, Lewis, Brown Point, Mcneil Cove, Sloop Island, Shelburne
Falls, Wings Point, Meach Island, Hatch Point, Willsboro Point,
Cannon Point, Sled Runner Point, Orchard Point and Queneska Island.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4438 7316 4414 7348 4425 7369 4449 7351
      4449 7350 4450 7349 4451 7347 4452 7346
      4454 7346
TIME...MOT...LOC 2027Z 216DEG 12KT 4426 7353

Hanson

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 9:46 PM EDTSevere Thunderstorm WarningBTVClinton44 min
Aug 3, 12:40 PM EDTSpecial Weather StatementBTVFranklin65 min
Aug 3, 1:23 PM EDTSpecial Weather StatementBTVClinton52 min
Aug 3, 1:46 PM EDTSpecial Weather StatementBTVClinton44 min
Aug 3, 1:53 PM EDTSpecial Weather StatementBTVClinton37 min
Aug 3, 2:20 PM EDTSpecial Weather StatementBTVFranklin25 min
Aug 3, 2:53 PM EDTSpecial Weather StatementBTVSt. Lawrence37 min
Aug 3, 3:01 PM EDTSpecial Weather StatementBTVFranklin59 min
Aug 3, 3:31 PM EDTSpecial Weather StatementBTVSt. Lawrence44 min
Aug 3, 4:19 PM EDTSpecial Weather StatementBTVFranklin41 min
Aug 3, 4:58 PM EDTSpecial Weather StatementBTVSt. Lawrence47 min

Nearby

Flash Flood Warnings in New York, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.